Jeannette Y. Wick, RPh, MBA, FASCP
Current and recent users of nonsteroidal anti-inflammatory drugs were significantly more likely to develop atrial fibrillation, according to the results of a new study.
Atrial fibrillation (AF) is a leading cause of stroke, especially in those older than 70. Past studies have associated AF with nonsteroidal anti-inflammatory drug (NSAID) use, but most of these studies have used a retrospective or insurance claims–based design. Now, researchers from the Netherlands have conducted a prospective community-based study and confirmed that NSAID use increases risk for AF. Their study
was published online on April 8, 2014, in BMJ Open
The study used data on 8423 participants from the population-based Rotterdam Study. Of the participants, 58% were women and the average age at baseline was 68.5. At baseline, none of the participants had AF. Throughout the study, participants’ pharmacies provided information about NSAID use. Patients were followed for an average of 12.9 years.
During the course of follow-up, 857 participants developed AF. After adjustment for age, sex, and cardiovascular risk factors, participants who were current or recent NSAID users were significantly more likely to develop AF than were nonusers. Patients who were current users of NSAIDs were noticeably more likely to develop AF (hazard ratio of 1.75), while recent past use within the preceding 30 days increased risk even further (hazard ratio of 1.84). Patients who had never taken NSAIDs were less likely to develop AF.
The researchers saw a trend toward dose-related effects, with higher doses of NSAIDs appearing to be associated with a greater likelihood of AF, but the association was not statistically significant.
The authors note that their findings suggest that AF risk increases shortly after starting treatment and may disappear over time. They postulate that NSAIDs may have a causal role in AF via cyclo-oxygenase inhibition and subsequent blood pressure elevation due to fluid retention, but their study was not designed to find causal relationships. The exact mechanisms will need to be determined through future study.
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.